Florida, 2020Funnel Cloud in Florida, February 19, 2020
February 19, 2020 · NWS MLB · 1 event in 1 county or zone
Brevard County Fire/Rescue observed and photographed a brief funnel cloud near Lake Washington, west of Melbourne. The funnel cloud occurred in association with an isolated shower.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Brevard County Fire/Rescue observed and photographed a brief funnel cloud near Lake Washington, west of Melbourne. The funnel cloud occurred in association with an isolated shower.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Feb 19, 3:16 PM EST, 29 minutes earlier.
Area forecast discussion, Feb 19, 3:16 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
316 PM EST Wed Feb 19 2020
.DISCUSSION...
Current-Tonight...Surface heating, weak instability, and modest
moisture have allowed for ISOLD/WDLY SCT showers across the area
this afternoon. Movement has been toward the north or northeast at
10 to 15 mph. A weak surface ridge axis will remain suppressed
south/east as a weak surface trough drops south across the peninsula
and becomes quasi-stationary over the central peninsula. Winds will
gradually become NW-NNE behind the boundary while remaining light
southerly ahead of it. The boundary begins to wash out this evening
and overnight as surface winds become light NNE-NE areawide.
Generally, considerably cloudy to MCloudy sky conditions will
continue overnight. With vicinity of boundary and residual moisture
will keep a small PoP in areawide overnight for light precip. Any
spots that see a little clearing may encounter localized patchy fog,
else some low stratus may be more plentiful toward sunrise Thu
morning. Rather mild conditions again overnight with lows in the 60s
areawide.
Thu...As the former boundary washes out across the central FL
peninsula, winds will gradually become south to southwest during the
day in response to a stronger boundary pressing southward that will
approach the I-4 corridor by sunset. This boundary will be
encouraged southward by mid-level shortwave energy aloft. Surface
winds may veer northwest to north late in day north of I-4 depending
on speed of the front. Moisture will again start to pool over the
area ahead of this feature. Another unseasonably warm day is in
store for much of the forecast area. Expect I-4 corridor northward
to find the U70s to L80s with M80s and perhaps a few U80s further
southward which could approach records for this date. An isolated
shower threat early in the period will become more scattered (30-
40pct) during the afternoon from Indian River County northward.
While there may be some breaks in the clouds at times during this
day, expect considerably cloudy skies overall.
Thu night-Fri night (previous modified)...A cold front will be
extending from off the coast of southeast U.S. towards northeast FL
and northeast Gulf of Mexico on Thu evening. As the low moves
northeast overnight, the front will push south over the FL peninsula
and exit the Treasure Coast on Fri morning. Isolated to scattered
showers will reach east central FL ahead and behind the front. These
will affect east central FL on Thu night as winds ahead of the front
keeps a westerly wind flow. And as the front moves over the area,
wind flow and showers will be from the northwest to north overnight
and from the north by Fri morning. Windy, cloudy and cooler
conditions expected on Friday with scattered showers brushing the
coast in the strong northerly flow behind the cold front. A Wind
Advisory will likely be needed for the coast (if not farther inland
as well) for northerly winds increasing to 20 to 25 mph and gusts up
to around 35 mph. Highs will range from the upper 50s across
Volusia/northern Lake counties to upper 60s to low 70s across
Okeechobee County and the Treasure Coast. As cold air advection
continues into Friday night, temperatures will continue to plummet,
falling into the mid-upper 40s near to northwest of the I-4 corridor
and in the 50s farther southeast and along the coast.
Sat-Sat night (previous modified)...Winds will veer to the northeast
into Saturday as high builds across the southeast U.S., with breezy
conditions still expected along the coast. Highs will still be
cooler than normal, in the mid to upper 60s, except around 70
degrees across Okeechobee County and the Treasure Coast. Low level
northeast flow will continue to transport isolated to scattered
showers onshore, mainly impacting the coast during the day and be
limited at night over the waters with a few reaching the Treasure
Coast. Lows will drop to the 50s for most of the forecast area.
Sun-Wed (previous)...Low level winds will continue to veer through
late weekend into early next week. Winds will initially weaken as
they shift to the east on Sunday, and then increase once again out
of the south to southeast into Monday, as high shifts east of the
Mid-Atlantic coast and low pressure and cold front over the central
U.S. shifts eastward. The 00z ECMWF wants to move this front through
the area into Tuesday, while the GFS 00z kept it to the north.
However, even with the ECMWF, the frontal passage looks rather weak,
with an overall warming trend expected from Sunday through at least
Tuesday, with highs in the low to mid 70s Sunday and in the upper
70s to low 80s on Monday-Tuesday. While Sunday looks to be rather
dry, increasing moisture in the more southerly flow into next week
should be sufficient enough to keep low end rain chances in the
forecast.
&&
.AVIATION...
A weak frontal trough will approach the I-4 corridor this
afternoon and become quasi-stationary later today a little further
southward. With surface heating, modest moisture, and instability
expect light, showery precip this afternoon with a small threat
continuing into tonight especially invof the boundary. Winds
becoming NNE-NE this evening and overnight as the boundary begins
to wash out. Winds on Thu will gradually become SWRLY in the
afternoon, then WRLY with the approach of a stronger front that
will sink near the I-4 corridor by early Thu evening. ISOLD
showers/sprinkles in the morning may be come SCT in coverage
during the afternoon out ahead of this feature.
Some patchy fog and low stratus clouds may become an issue for some
TAF sites late overnight into early Thu morning. Will continue to
handle any precip threat with VCSH or tempo groups as appropriate.
&&
.MARINE...
Afternoon-Tonight...A weak frontal trough approaching from the
north will become quasi-stationary later today/evening south of
the Cape. ISOLD to SCT showers/sprinkles will be forecast over the
next 24 hours due to coastal troughing/convergence, ample
moisture and approaching stronger weather system. Winds N/NE
behind the boundary and generally southerly ahead of it. Boundary
is shown to lift back northward late in the night into Thu as
winds become south/southwest across much of the coastal waters,
but may remain northerly north of the Cape, especially closer
towards the coast. Wind speeds remaining AOB 15 kts. Seas 2-3 ft
near shore and 3-4 ft offshore north of Sebastian Inlet.
Thu...Another (stronger) front will approach the northern waters
late in the day with a stronger northerly surge behind it. Scattered
showers are forecast again. Lighter morning winds will become S/SW
and increase during the day to 10-15 kts over the open Atlc ahead of
the approaching front. Initial seas 2-4 ft building to 3-4 ft near
shore and 5 ft offshore, north of Sebastian Inlet by late day. Small
Craft Advisories and/or a Gale Watch/Warning will be necessary as
both winds/seas are forecast to deteriorate and become very
hazardous behind the latest front.
Thu night-Fri night (previous modified)...A cold front will pass
across central Florida on Thu night and exiting the waters east of
the Treasure Coast on Fri morning. Strong northerly surge behind this
front will build southward across the waters after midnight Thursday
through the day on Friday, with wind speeds increasing as high as 25-
30 knots, gusting frequently to Gale force across much of the
waters. Seas will also increase rapidly, building to 8-12ft near
shore and up to 14-16ft offshore from Friday into Friday evening. A
Gale Warning will likely be needed over much, if not all the waters
during this timeframe for these dangerous boating conditions.
Sat-Mon (previous modified)...Boating conditions are expected to
remain hazardous through the weekend. Winds will veer to the
northeast Saturday and to the east on Sunday, with winds speeds
gradually decreasing as pressure gradient relaxes. Wind speeds will
drop from around 15-20 knots Saturday to 10-15 knots over much of
the waters on Sunday. However, seas will be very slow to subside,
with large wave heights up to 10-15 feet away from the coast
Saturday, diminishing to 7-9 feet on Sunday. By Monday, a high
pressure will be to our northeast and local winds will continue to
veer and will persist from the southeast during the day. Current
model guidance suggest that perhaps the offshore waters will see
winds increasing to 15-20 knots but just during the day. Seas will
continue to subside on Monday and possibly drop below 7 ft in the
afternoon.
&&
.CLIMATE...
Another day of above normal temperatures. Below are the records
for highs and warm lows for today. Sites with a "*" are on track
to set/tied the record by the end of the day:
LOC HI MAX WARM MIN
DAB 86 1990 *66 1994
LEE 85 2018 *66 1975
SFB 88 2012 *65 1990
MCO *88 1962 *67 1992
MLB 88 1975 73 2018
VRB 87 2012 71 1961
FPR 88 1992 71 2019
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 64 80 52 58 / 20 40 60 40
MCO 66 86 55 61 / 30 30 40 30
MLB 68 86 60 65 / 30 40 40 50
VRB 67 86 62 67 / 20 30 40 50
LEE 64 83 51 59 / 20 30 40 20
SFB 65 83 53 59 / 30 30 50 30
ORL 66 84 54 60 / 30 30 40 30
FPR 66 85 62 68 / 20 30 40 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Sedlock/Negron/Watson
Hazardous weather outlook, Feb 19, 5:01 AM EST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
501 AM EST Wed Feb 19 2020
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-192300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
501 AM EST Wed Feb 19 2020
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.RIP CURRENT IMPACT...
Weather and ocean conditions will produce a Moderate Risk of rip
currents at the beaches of east central Florida. Always swim
within sight of a lifeguard.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A Moderate Risk of rip currents will continue Thursday.
Strong Canadian high pressure building southeast from the Plains
States will drive a cold front across central Florida and the
adjacent Atlantic waters Thursday night. Boating and beach
conditions will quickly become hazardous behind the front, as
north to northeast winds increase 15 to 25 mph over land and 25
to 30 knots over water, with gusts to Gale Force likely through
Friday night. Seas will build 8 to 12 feet near shore and up to 16
feet in the Gulf Stream. Large breaking waves up to 9 feet
expected in the surf zone will result in minor to moderate beach
erosion.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Kelly
Funnel Cloud, Brevard
- When
- February 19, 3:45 PM EST
- Where
- Brevard County, 5.86 mi WNW of West Eaugallie
- Reported by
- Fire Department/Rescue
- Coordinates
- 28.160, -80.770
A brief funnel cloud was observed in association with an isolated shower near Lake Washington, west of Melbourne.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, February 19 to 20, 20203 injured · 4 events
- Flood in Georgia, February 19 to 21, 2020$15,000 · 1 event
- High Surf in Hawaii, February 19 to 21, 20208 events
- Winter Weather in Iowa, February 19, 20204 events
- Winter Weather in Kansas, February 19 to 20, 20203 events
- Lake-Effect Snow in New York, February 19 to 20, 20203 events
- Winter Weather in South Dakota, February 19, 20202 events
- Winter Weather in Nebraska, February 19, 20202 events
- Blizzard and High Wind in Alaska, February 19 to 21, 202075 kt wind · 2 events
- Lake-Effect Snow in New York, February 19 to 20, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879887.